Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Charleston, WV

August 2, 2002Boyd County, Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Aug 2, 2002, 6:56 PM EDT for Boyd County, Lawrence County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 6:56 PM EDT (22:56 UTC)
Expired
Aug 2, 2002, 7:30 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Boyd County, KY, Lawrence County, KY

The radar

The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS51 KRLX 022256
SVRRLX
KYC019-127-022330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
655 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOYD COUNTY IN KENTUCKY...
  NORTHERN LAWRENCE COUNTY IN KENTUCKY...

* UNTIL 730 PM EDT...

* AT 653 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER SOUTHEASTERN BOYD COUNTY NEAR THE 
  LAWRENCE COUNTY LINE...MOVING WEST AT 5 MPH.

.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:16 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 2, 3:16 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EDT FRI AUG 02 2002

*********************************************************************
316 PM EDT FRI AUG 02 2002

SHORT TERM (TONIGHT THROUGH SAT NIGHT)...

LATEST SURFACE MAP SHOWS A WEAK COLD FRONT CURVING FROM EASTERN
CANADA ACROSS WESTERN NY...EXTREME NW PA AND CENTRAL OH INTO THE
SOUTHERN PLAINS.  SATELLITE IMAGERY SHOWS CU ARE HAVING A TOUGH TIME
DEVELOPING ACROSS MOST OF THE REGION.  IN ADDITION...KRLX SHOWS
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NORTH AND
SOUTHEAST OF THE FORECAST AREA.

FRONT SHOULD CONTINUE TO PUSH SOUTH OVERNIGHT.  WILL KEEP SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN COUNTIES UNTIL
MIDNIGHT.  HOWEVER...REMOVED MENTION IN THE CENTRAL MOUNTAIN
COUNTIES AS LACK OF ANY REAL CU INDICATES NO REAL THREAT OF
CONVECTION.

FRONT IS EXPECTED TO MOVE INTO FAR NORTHERN COUNTIES AND BECOME
STATIONARY ON SATURDAY.  MODELS SUGGEST REGION SHOULD REMAIN DRY AS
UPPER LEVEL RIDGE BEGINS TO TAKE FIRM HOLD.  HOWEVER...FEEL
PROXIMITY OF FRONT WILL LEAD TO A SLIGHT CHANCE OF PRECIPITATION
DURING THE AFTERNOON HOURS.

FEEL TEMPERATURES ON SATURDAY SHOULD BE A LITTLE COOLER THAN THE
CURRENT ONES AS MORE CLOUDS SHOULD BE THE RULE DURING THE DAY.

SATURDAY NIGHT SHOULD BE DRY AS AIRMASS BEGINS TO STABILIZE AND
UPPER LEVEL RIDGE INTENSIFIES OVER AREA.

EXTENDED RANGE (SUNDAY THROUGH FRIDAY)

AVN/ECMWF/UKMET CONTINUE TO BE IN GOOD AGREEMENT WITH THE OVERALL
PATTERN FOR THE UP COMING WEEK.  ALL MODELS SHOW RIDGE BUILDING IN
CENTRAL PLAINS WITH TROUGHS DEVELOPING ON EACH COAST...BUT THE
STRENGTH OF THE TROUGH AMPLIFICATION IS STILL UNSURE.  THE STRONG
RIDGE FROM THE WEEKEND WILL REMAIN IN CONTROL THROUGH
MONDAY...BEFORE THE TROUGH BEGINS TO BE CARVED OUT OVER THE
REMAINDER OF THE WEEK.

AT THE SURFACE...HIGH PRESSURE AT THE SURFACE WILL GIVE WAY TO A
COLD FRONT ON TUESDAY.  THIS IS A LITTLE SLOWER THAN THE AVN...BUT
SEEMS REASONABLE GIVEN THE TIME OF THE YEAR AND THAT THE UPPER LEVEL
RIDGING OVER THE REGION WAITS UNTIL TUESDAY TO BREAK DOWN.  THIS
WILL BE THE ONLY SHOT FOR RAIN IN THE EXTENDED RANGE AS THE FRONT
SHOULD AT LEAST PROGRESS INTO THE CAROLINAS.

BEHIND THE FRONT...MUCH DRIER AND SLIGHTLY COOLER AIR IS POISED TO
MOVE IN.  THERE IS A SIZEABLE DIFFERENCE IN THE GUIDANCE VALUES FROM
THE MEX AND FMR DATA.  HPC ADVISED THAT MEX HAS A SLIGHT COLD
BIAS...SO THERE FOR HAVE TRENDED MORE TOWARD THE FMR DIRECTION.  BUT
THIS SHOULD STILL BE AN IMPROVEMENT OVER CURRENT TEMP/DEW POINTS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ JSH/ESS

*********************************************************************
1020 AM EDT FRI AUG 02 2002

CAN NOT SEE ANY REAL REASON TO MAKE MAJOR CHANGES TO THE FORECAST.
ONLY REAL FLY IN THE OINTMENT IS THE AREA OF CLOUDS THAT IS MOVING
INTO THE REGION.  THERE CLOUDS HAVE BEEN SLOWLY DISSIPATING DURING
THE PAST HOUR AND BELIEVE THIS TREND SHOULD CONTINUE.

WITH CLOUDS MOVING INTO REGION...AM SOMEWHAT LEARY THAT WE WILL
REACH DAYTIME HIGHS.  BUT I DO FEEL THAT WE SHOULD APPROACH THESE
VALUES SO I DO NOT PLAN ON CHANGING THEM.

*********************************************************************
350 AM EDT FRI AUG 02 2002

FRONT PUSHES THROUGH REGION BY 12Z SAT WILL INTRODUCE SLIGHT CHC
POPS FOR NORTHERN AND EASTERN MOUNTAIN ZONES THIS AFT AND CONTINUE
TO EARLY EVENING.   ONLY OTHER CHANGES TO FORECAST GRIDS IS ON
MONDAY NIGHT INTO TUES. AVN PUSHES ANOTHER FRONT ACROSS THE REGION
AS CURRENT HIGH RETROGRADES TO THE WEST. DIDNT GO HOG WILD WITH
POPS AND ONLY MENTION SLIGHT CHC SINCE PREVIOUS PACKAGE DIDNT
MENTION POPS.  CURRENT GRID TEMPS LOOK OK FOR THE MOST PART...ONLY
MADE SLIGHT ADJUSTMENTS HERE AND THERE FOR ZONE COMBOS AND LOWER
TEMPS A TAD WITH MON/TUE FRONT WITH MORE CLOUDS AROUND.  OTHERWISE
NO OTHER CHANGES ARE EXPECTED.

*********************************************************************
850 PM EDT THU AUG 01 2002

NO UPDATE SCEDULED THIS EVENING.  WARM TEMPERATURES REMAIN AT THIS
HOUR...IN THE MID TO UPPER 80S.  TEMPS A DEGREE OR 2 ABOVE THOSE
EXPERIENCED YESTERDAY SOUND REASONABLE.

ONLY A COUPLE OF SUMMER TIME POP-UP SHOWERS AND THUNDERSTORMS HAVE
SLOWLY PUSHED ACROSS THE CWA...MOSTLY ACROSS EASTERN RALEIGH AND
FAYETTE COUNTIES OF WV.  AS WE CONTINUE TO LOOSE DAYTIME HEATING AND
WEA UPPER LVL SUPPORT MOVES SOUTHEASTWARD...THUNDERSTORMS ARE
QUICKLY DISSIPATING.

*********************************************************************

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.